Acetaminophen, also known as paracetamol or Tylenol, is a drug that people use to treat mild-to-moderate pain and fever.
In combination with alcohol, acetaminophen can cause side effects or severely damage the liver. This can also be the case when people who drink alcohol regularly take too much of this medication.
In this article, we outline the side effects and risks of taking acetaminophen and alcohol together and give tips on how to stay safe.
Is it safe to drink alcohol while taking acetaminophen?
Mixing high doses of acetaminophen and alcohol together can lead to liver damage.
The liver is responsible for breaking down acetaminophen and alcohol, and studies have linked both of these substances to liver damage. For this reason, many people believe that drinking alcohol while taking acetaminophen is dangerous.
According to the National Health Service (NHS) in the UK, it is usually safe to drink a small amount of alcohol while taking this pain reliever.
However, when people take acetaminophen at high doses or together with alcohol, it can cause side effects ranging from minor to severe, with the possibility of fatal liver damage. This risk may be higher for people with alcohol use disorder (AUD), which was previously known as alcoholism.
Possible side effects of taking acetaminophen and alcohol together include:
According to the U.S. National Library of Medicine, taking acetaminophen can be dangerous for people who regularly drink alcohol. Manufacturers currently recommend that people who have more than 3 alcoholic drinks per day should ask their doctor before taking acetaminophen.
Why is it dangerous?
Acetaminophen by itself can cause toxic damage to the liver, which is called acetaminophen-induced hepatotoxicity. This toxicity is the most common cause of acute liver failure in the U.S. Around 30,000 patients are hospitalized each year in the U.S. to undergo treatment for this condition.
The liver damage results from the way in which the body breaks down acetaminophen.
When a person takes acetaminophen, liver enzymes break down most of the drug. The body then excretes it either in the urine, via the kidneys, or the bile.
The digestion process turns around 5–10 percent of the acetaminophen into a toxin called NAPQI. The liver produces an antioxidant called glutathione, which it holds in limited supply, to remove this toxin.
When the body receives more than the recommended dose of acetaminophen, the liver is overwhelmed with more NAPQI toxin than it can break down, which is why an overdose of acetaminophen is dangerous.
Alcohol also includes toxins that the liver must break down, so people combining it with acetaminophen have an increased risk of liver damage.
AUD and acetaminophen overdose
A 2016 review highlights that the risk of acetaminophen-induced liver damage is higher for individuals who have AUD and also overdose on acetaminophen.
However, there is no scientific evidence that people with AUD who take the recommended dose of acetaminophen increase their risk of liver damage.
Reducing the risk of liver damage
When taking other medications, a person should check to see if they contain acetaminophen.
Damage to the liver can impair its ability to carry out vital functions. Not only does this organ filter out toxins from the blood, but it assists with blood clotting and plays an essential role in food digestion.
Around half of all acetaminophen overdoses are unintentional. They mainly occur when people take acetaminophen alongside certain opioid drugs in an attempt to relieve pain.
People can reduce their risk of liver damage by taking the following precautions:
- taking no more than the maximum daily dose of 3,000 mg of acetaminophen for adults
- checking other medications to see if they contain acetaminophen
- taking only one acetaminophen-containing product at a time
- taking acetaminophen for no more than 10 consecutive days for pain, or 3 days in succession for fever
- drinking no more than 3 alcoholic drinks per day while taking acetaminophen
Symptoms of liver damage
Around 17 percent of people who unintentionally overdose on acetaminophen each year will get liver damage.
The symptoms of liver damage include:
- jaundice, which causes yellowing of the skin or the whites of the eyes
- pain in the upper right side of the abdomen, or below the ribcage
- swelling of the abdomen
- nausea and vomiting
- excessive sweating
- appetite loss
- unusual bruising or bleeding of the skin
Alternatives to acetaminophen
NSAIDs, such as ibuprofen, are a suitable alternative to acetaminophen.
Popular alternatives to acetaminophen include nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and aspirin. People can safely take acetaminophen and NSAIDs at the same time.
NSAIDs work slightly differently to acetaminophen as they not only relieve pain but also have anti-inflammatory effects.
Taking NSAIDs along with alcohol is usually fine, although side effects can include an upset stomach. Aspirin and alcohol may cause bleeding.
A 2013 review found that proper use of acetaminophen carries less risk of liver and kidney diseases than the NSAIDs ibuprofen and naproxen sodium.
Drinking alcohol in moderation while taking acetaminophen should generally be safe as long as a person:
- takes acetaminophen as advised and does not exceed the recommended dose
- does not consume an excessive amount of alcohol while taking acetaminophen
- does not have a history of AUD, although a doctor may advise otherwise in some cases
- does not have a medical condition, such as persistent liver damage, that means they should avoid taking acetaminophen
When people take acetaminophen responsibly, it can be safer than some NSAID alternatives.
What should I do if I have taken acetaminophen and alcohol together?
If you have taken acetaminophen and alcohol at the same time, do not drink any more alcohol and only take the recommended dose and frequency of acetaminophen on the bottle label, even if more is necessary to manage your pain or fever. To be safe, continue to abstain from alcohol while regularly taking any medication containing acetaminophen.
Alan Carter, PharmD
Answers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.